All Journal Entries Journals

Steroid Nasal Sprays and Glaucoma & Cataract Formation

Jan 28, 2016 - 0 comments
Tags:

nasal steroids

,

Eye side effects of steroids



About 6-8% of patients are “steroid responders” which means if they are on steroid eye drops for 6-8 weeks or more their intraocular pressure (IOP) goes up.  If the steroids are stopped the IOP will usually return to normal (I have only seen one patient where it remained high and he may have had pre-glaucoma that became manifest.)  Nasal steroids (and steroid eye drops) are like oral steroids------physicians use only reluctantly when no good alternative to steroids are available and virtually everyone on oral steroids chronically (years) will have some side effects.  Once a person has “responded” to steroid eye drosp the first time if steroid eye drops are used again the IOP can go up quickly often within a week. Some steroid eye drops (Lotemax) have been developed which are less likely to elevate IOP in steroid responders. Eye side effects are more likely to occur from long term steroid eye drops, then long term oral steroids and lastly from steroid nasal sprays and steroid injections.

The % of elevation of IOP and development of a steroid response is much lower with nasal steroids or oral steroids. I do have some glaucoma patients that have been pretty well controlled that went on oral steroids or had depo injection where the IOP went up.  If they need the steroids to stay alive or have good quality of life we just add more glaucoma meds. Here’s a reference http://www.ncbi.nlm.nih.gov/pubmed/16275373   I don’t recall any patient that I attributed loss of control of their IOP due to nasal steroids. Part of that is most are not on it for years and years. Even a patient that is on steroids nasal, oral, injection will not develop “steroid glaucoma” if they are not genetically a steroid responder. I’m sure most ENT use steroid nasal sprays only when lesser meds don’t work and try and avoid long term use. In a patient with established glaucoma, or a glaucoma suspect extra care should be taken if they need long term steroid pills or nasal sprays. The treating ophthalmologist should be aware of the steroid use if long term (way greater than 6 weeks).

A bigger problem is chronic oral or nasal steroid use and the development of “steroid cataract” (a posterior subcapsular cataract).  This is a big problem and many patients on steroids for over a year for whatever reasons by mouth end up having cataract surgery at a relative young age. Thus lot of younger patients I operated on have organ transplants, autoimmune disorders, etc. CHRONIC use of steroid nasal sprays has been reported to raise the incidence of cataracts.

This discuss also addresses these concerns  http://www.aaaai.org/ask-the-expert/development-cataracts-glaucoma.aspx    All medications have side effects, several thousand people bleed to death each year from aspirin use. Physicians use steroids only when other non-steroids are not effective or have more potential side effects. It is extremely important for everyone to read carefully the prescribing information that accompanies prescription medicine, inform all their physicians of all the medications they take and report any problems caused by the medications to their physicians.


Post a Comment